Alert archive / California / Flash Flood Warnings in 2004

Flash Flood Warning 26, NWS Las Vegas, NV

September 10, 2004San Bernardino County, California

NWS Las Vegas, NV issued this flash flood warning at Sep 10, 2004, 2:33 PM PDT for San Bernardino County, California. It was in force for 117 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 10, 2004, 2:33 PM PDT (21:33 UTC)
Expired
Sep 10, 2004, 4:30 PM PDT
In force
117 min
Issued by
NWS Las Vegas, NV
Area
Counties, with a storm outline in the text

County San Bernardino County, CA

The radar

The Las Vegas radar (KESX), 64 km from the middle of the area, began a volume at 21:36 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Mercury/Desert R, NV (KDRA), launched 12:00Z, 9.6 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Mercury/Desert R, NV at 12:00Z on 2004-09-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 319 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Mercury/Desert R, NV at 12:00Z on 2004-09-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 24 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
319 J/kg
Mixed-layer CIN
-260 J/kg
Mixed-layer LCL
1562 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
24 m²/s²
0-3 km storm-relative helicity
25 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS55 KVEF 102135
FFWVEF
CAC071-102330-
/X.NEW.KVEF.FF.W.0004.040910T2133Z-040910T2330Z/
/0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE LAS VEGAS NV
233 PM PDT FRI SEP 10 2004

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  NORTH CENTRAL SAN BERNARDINO COUNTY IN SOUTHEAST CALIFORNIA

* UNTIL 430 PM PDT

* AT 224 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED   
  FLASH FLOODING FROM A THUNDERSTORM OVER ALONG I-15 NEAR MOUNTAIN   
  PASS.

* THE STORM PRODUCING FLASH FLOODING WILL CONTINUE TO IMPACT I-15    
  NEAR MOUNTAIN PASS BETWEEN MILE MARKER 166 AND 175.

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY. VEHICLES CAUGHT IN RISING WATER SHOULD BE ABANDONED QUICKLY.
MOVE TO HIGHER GROUND.

FLOODING IS OCCURRING OR IS IMMINENT. MOST FLOOD RELATED DEATHS OCCUR
IN AUTOMOBILES. DO NOT ATTEMPT TO CROSS WATER COVERED BRIDGES...
DIPS...OR LOW WATER CROSSINGS. NEVER TRY TO CROSS A FLOWING STREAM...
EVEN A SMALL ONE...ON FOOT. TO ESCAPE RISING WATER MOVE UP TO HIGHER
GROUND.

LAT...LON 3552 11573 3537 11560 3551 11530 3566 11546

$$
CZYZYK

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this flash flood warning went out at Sep 10, 3:15 AM PDT, 11 hours 18 minutes earlier.

Area forecast discussion, Sep 10, 3:15 AM PDT, 11 hours 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
315 AM PDT FRI SEP 10 2004

.SYNOPSIS...MONSOONAL MOISTURE WILL REMAIN IN PLACE OVER THE REGION
TODAY AS A LARGE RIDGE OF HIGH PRESSURE REMAINS OVER ARIZONA AND NEW
MEXICO. A TROUGH OF LOW PRESSURE WILL MOVE THROUGH ON
SUNDAY...BRINGING DRIER AIR IN BEHIND IT. TEMPERATURES WILL REMAIN
NEAR NORMAL UNDER THE RIDGE WITH THE CLOUD COVER AND INCREASED
MOISTURE.
&&

.SHORT TERM...MOISTURE AMOUNTS TO CHANGE LITTLE OVER THE FORECAST
AREA TODAY COMPARED TO YESTERDAY. ONLY CHANGE IS THAT MODELS ARE
INDICATING A SLIGHT DECREASE IN 850 DEWPOINTS AND PW TODAY AS THE
RIDGE EXPANDS TO OUR WEST. DO NOT THINK FLASH FLOOD WATCH IS
NECESSARY AS 500MB WINDS ARE FORECAST BY ETA/GFS TO BE BETWEEN 20
AND 30 KTS. MAY STILL SEE SOME ISOLATED AREAS OF FLASH FLOODING.
BEST CHANCE FOR THIS WILL BE OVER SOUTHERN MOHAVE...CLARK...AND SAN
BERNARDINO COUNTIES WHERE PW REMAINS ABOVE ONE INCH. OTHER CONCERN
FOR TODAY WILL BE ISOLATED SEVERE WEATHER WITH WINDS BACKING FROM
850-500MB AND SOME SPEED SHEAR AND NEG LIS EXPECTED AS WELL. JET
STREAK IS FORECAST TO REMAIN OVER SOUTHERN NEVADA TODAY WITH ETA/GFS
INDICATING SOME UPPER LEVEL DIVERGENCE OVER THE SOUTHERN 1/3 OF THE
CWA ASSOCIATED WITH THIS FEATURE. THIS DISTURBANCE IS MOST LIKELY
RESPONSIBLE FOR THE INCREASE IN CLOUD COVER CURRENTLY OCCURRING OVER
SOUTHERN SAN BERNARDINO AND MOHAVE COUNTIES ATTM. INCREASED POPS
TODAY AND TOMORROW TO MATCH MODEL TRENDS AND MOISTURE LEFT OVER FROM
YESTERDAY. THINK BEST AREAL COVERAGE WILL BE FROM SAN BERNARDINO
COUNTY UP THROUGH CLARK AND INTO LINCOLN COUNTY. MOISTURE SHOULD
REMAIN IN PLACE AGAIN TOMORROW AS A SHORTWAVE TROUGH CURRENTLY OFF
TO OUR WEST IS PICKED UP BY AND MERGES WITH THE MAIN TROUGH MOVING
INTO THE PACNW. THIS FEATURE SHOULD AID IN KICKING OFF ANOTHER ROUND
OF THUNDERSTORMS ON SATURDAY AFTERNOON AS IT MOVES THROUGH. MAY ALSO
SEE CONVECTION CONTINUING TO FIRE OVERNIGHT AHEAD OF THIS FEATURE.
TROUGH AXIS IS CURRENTLY EXPECTED TO MOVE THROUGH ON
SUNDAY...BRINGING DRIER AIR AND ENDING THUNDERSTORM CHANCES BEHIND
IT. WINDS WILL ALSO INCREASE AHEAD TROUGH AND BEHIND A WEAK COLD
FRONT THAT WILL MOVE NORTHWEST TO SOUTHEAST SUNDAY NIGHT.
&&

.LONG TERM...MODELS IN FAIR AGREEMENT FOR MONDAY THROUGH THURSDAY
WITH NO MAJOR CHANGES FROM PREVIOUS RUNS. SHORTWAVE TROUGH EXITING
JUST TO THE EAST MONDAY WITH MODERATE TO WEAK WESTERLY FLOW TUESDAY.
BROAD TROUGH OVER THE PACIFIC NORTHWEST STILL PROGGED TO DEEPEN OVER
THE FAR WESTERN U.S. WEDNESDAY AND THURSDAY. GFS AND DGEX KEEP THE
AIRMASS OVER THE SOUTHERN GREAT BASIN AND MOJAVE DESERT QUITE DRY
THROUGH THE PERIOD WHICH LOOKS REASONABLE. SO EXPECTING MOSTLY CLEAR
SKIES AND A COOLING TREND FOR MONDAY THROUGH THURSDAY WITH BREEZY
CONDITIONS WEDNESDAY INTO THURSDAY.
&&

.AVIATION....TAF ADEQUATELY COVERS ALL SIGNIFICANT WEATHER EXPECTED
AT KLAS.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
.NV...NONE.
.AZ...NONE.
.CA...NONE.
&&

DAVIS/HARRISON

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 10, 2:25 PM PDTSevere Thunderstorm WarningVEFSan Bernardino35 min
Sep 10, 2:39 PM PDTSevere Thunderstorm WarningVEFSan Bernardino36 min
Sep 10, 3:12 PM PDTFlash Flood WarningVEFSan Bernardino2 hr
Sep 10, 3:34 PM PDTSevere Thunderstorm WarningVEFSan Bernardino41 min

Nearby

Flash Flood Warnings in California, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.